Format

Send to

Choose Destination
Chest. 2007 Feb;131(2):588-90.

Hydroxychloroquine-induced toxic myopathy causing respiratory failure.

Author information

1
Division of Pulmonary and Critical Care Medicine, Department of Medicine, Long Island Jewish Medical Center, New Hyde Park, NY, USA.

Abstract

Chloroquine and hydroxychloroquine (HCQ) are commonly prescribed antimalarial agents used for a variety of systemic diseases. HCQ neuromyotoxicity is a rare complication characterized by proximal muscle weakness, normal creatinine kinase levels, and characteristic ultrastructural changes on muscle biopsy of curvilinear body formation. In this report, we describe a patient with rheumatoid arthritis and respiratory failure associated with proximal myopathy secondary to HCQ. Characteristic changes on muscle biopsy were present. Patients treated with HCQ in whom proximal myopathy, neuropathy, or cardiomyopathy develop should be evaluated for possible HCQ toxicity. Clinicians should be aware of this unusual complication of antimalarials, as discontinuation of the agent may result in clinical improvement.

PMID:
17296665
DOI:
10.1378/chest.06-1146
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center